Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 239, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 15, 2017, 6:30 PM MDT for Eddy County, New Mexico. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2017, 6:30 PM MDT (00:30 UTC)
- Expired
- Aug 15, 2017, 7:30 PM MDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 177 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 7:17 PM MDT | TSTM WND GST 60 | 6 N Avalon, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1734 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted.
275 WUUS54 KMAF 160030 SVRMAF NMC015-160130- /O.NEW.KMAF.SV.W.0239.170816T0030Z-170816T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Midland/Odessa TX 630 PM MDT TUE AUG 15 2017 The National Weather Service in Midland has issued a * Severe Thunderstorm Warning for... Central Eddy County in southeastern New Mexico... * Until 730 PM MDT * At 630 PM MDT, a severe thunderstorm was located over Lakewood, or 14 miles south of Artesia, moving southeast at 10 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Carlsbad, Brantley Lake State Park, Avalon, Living Desert State Park, Seven Rivers, Carlsbad North, Seven Rivers Airport, Lakewood, Lake Avalon and Otis. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3260 10451 3273 10444 3258 10396 3233 10418 TIME...MOT...LOC 0030Z 312DEG 7KT 3264 10441 HAIL...0.88IN WIND...60MPH $$ 67
1 follow-up statement
013 WWUS54 KMAF 160054 SVSMAF Severe Weather Statement National Weather Service Midland/Odessa TX 654 PM MDT TUE AUG 15 2017 NMC015-160130- /O.CON.KMAF.SV.W.0239.000000T0000Z-170816T0130Z/ Eddy NM- 654 PM MDT TUE AUG 15 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR CENTRAL EDDY COUNTY... At 653 PM MDT, a severe thunderstorm was located over Lakewood, or 15 miles northwest of Carlsbad, moving southeast at 10 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Carlsbad, Brantley Lake State Park, Avalon, Living Desert State Park, Seven Rivers, Carlsbad North, Seven Rivers Airport, Lakewood, Lake Avalon and Otis. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3260 10451 3273 10444 3258 10396 3233 10418 TIME...MOT...LOC 0053Z 309DEG 8KT 3260 10436 HAIL...0.88IN WIND...60MPH $$ 67
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 4:58 PM MDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 15, 4:58 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 558 PM CDT Tue Aug 15 2017 .DISCUSSION... The latest Aviation Discussion is included below. && .AVIATION... Any additional thunderstorm development should stay east of area terminals. Expect VFR conditions tonight and through the day Wednesday. && .PREV DISCUSSION... /issued 150 PM CDT Tue Aug 15 2017/ Today have an upper ridge centered over FL with a broad trough over the western US. As the trough moves off to the east the ridge will shift back west to TX and NM by Thursday. Over the weekend a cut off low does form off the CA coast but current models sweep it over the top of the ridge. Temperatures will remain above average out through the forecast as no fronts expected for the coming week. Wednesday looks like the hot day this week with 100 degrees possible for the Midland/Odessa area... and over 100 along the Pecos and Rio Grande Valleys. Look for warm overnight lows. Temps slowly decrease by the weekend into next week. Had morning showers and a few storms over the Eastern Permian Basin that were slow to move off and gave some locations a half inch or more of rain. Model qpf hitting Pecos County hard tonight... given its habit of storms developing there have increased pops near FST. Any storms that develop across the Trans Pecos should spread into the Permian Basin tonight. A large outflow boundary moved down into the area this morning... could be a focus for afternoon convection. With good low level moisture with dewpts into the 70s and a PW of 1.45 inches this morning main concern with storms will be locally heavy rain. Rain chances decrease the next couple of days and favor the eastern part of the area. Will have some rain chances in the extended mainly over the higher elevations. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 74 98 74 96 / 40 20 10 20 Carlsbad 70 98 69 99 / 30 10 0 10 Dryden 77 99 76 99 / 40 30 20 20 Fort Stockton 73 98 73 98 / 50 20 10 20 Guadalupe Pass 67 91 67 91 / 20 10 0 0 Hobbs 68 95 68 96 / 40 10 10 20 Marfa 62 89 62 90 / 40 20 10 20 Midland Intl Airport 74 100 74 98 / 40 20 10 20 Odessa 73 99 74 99 / 40 10 10 20 Wink 73 102 73 100 / 40 10 0 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 84/72
Hazardous weather outlook, Aug 15, 12:29 PM MDT, 6 hours 1 minute before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 129 PM CDT Tue Aug 15 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 129 PM CDT Tue Aug 15 2017 /1229 PM MDT Tue Aug 15 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms are possible this afternoon into tonight. Heavy rainfall and localized flash flooding will be the main threat from these storms, however some of the storms could produce strong winds, small hail and frequent lightning strikes during the afternoon. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Aug 15, 3:17 PM MDT, 3 hours 13 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 417 PM CDT TUE AUG 15 2017 TXZ050-061-152200- Andrews TX-Ector TX- 417 PM CDT TUE AUG 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR AND SOUTHEASTERN ANDREWS COUNTIES UNTIL 500 PM CDT... At 416 PM CDT, Doppler radar was tracking a strong thunderstorm over West Odessa, moving north at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Odessa, West Odessa, Goldsmith, Odessa Schelemeyer Field and North Cowden. This includes Interstate 20 between mile markers 110 and 115. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3179 10239 3180 10260 3217 10263 3216 10229 TIME...MOT...LOC 2116Z 184DEG 20KT 3187 10249 80
Special weather statement, Aug 15, 4:46 PM MDT, 1 hour 44 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 546 PM CDT TUE AUG 15 2017 TXZ082-152330- Terrell TX- 546 PM CDT TUE AUG 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL 630 PM CDT... At 546 PM CDT, Doppler radar was tracking a strong thunderstorm over Pumpville, or 14 miles northwest of Langtry, moving northeast at 30 mph. Wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Terrell County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2990 10190 3022 10176 2982 10176 TIME...MOT...LOC 2246Z 214DEG 27KT 2992 10177 80
Special weather statement, Aug 15, 5:20 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
620 PM CDT TUE AUG 15 2017
TXZ082-160000-
Terrell TX-
620 PM CDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL
700 PM CDT...
At 620 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dryden, moving north at 25 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Dryden and Terrell County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2992 10228 3034 10228 3024 10184 2980 10200
2980 10201
TIME...MOT...LOC 2320Z 190DEG 20KT 2998 10214
80Special weather statement, Aug 15, 5:38 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
538 PM MDT TUE AUG 15 2017
NMZ028-160045-
Eddy County Plains NM-
538 PM MDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EDDY COUNTY UNTIL
645 PM MDT...
At 537 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cottonwood, or 7 miles northwest of Artesia, moving east at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Artesia, Cottonwood, Artesia Municipal Airport and Atoka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3297 10454 3297 10411 3294 10391 3266 10424
3291 10458
TIME...MOT...LOC 2337Z 282DEG 21KT 3293 10448
67Special weather statement, Aug 15, 6:07 PM MDT, 23 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 607 PM MDT TUE AUG 15 2017 NMZ028-160100- Eddy County Plains NM- 607 PM MDT TUE AUG 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY COUNTY UNTIL 700 PM MDT... At 607 PM MDT, Doppler radar was tracking a strong thunderstorm near Seven Rivers Airport, or 14 miles south of Artesia, moving southeast at 5 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Carlsbad, Brantley Lake State Park, Avalon, Living Desert State Park, Seven Rivers, Carlsbad North, Seven Rivers Airport, Lakewood, Atoka, Lake Avalon and Dayton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3257 10462 3283 10447 3268 10410 3239 10422 TIME...MOT...LOC 0007Z 337DEG 5KT 3264 10448 67
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 6:07 PM MDT | Special Weather Statement | MAF | Eddy | 53 min |
| Aug 15, 6:50 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Aug 15, 7:21 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 38 min |
| Aug 15, 8:03 PM MDT | Special Weather Statement | MAF | Lea | 42 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.